Don't Be Afraid To Get A Second Opinion... - Graves' Disease and Thyroid Discussion - Living with Graves Disease

Advertisement

Jump to content


Photo

Don't Be Afraid To Get A Second Opinion...

graves rai methimazole ptu

  • Please log in to reply
2 replies to this topic

#1 Elsa

Elsa

    Regular Member

  • Members
  • PipPip
  • 13 posts
  • Country:United States

Posted 30 July 2014 - 07:38 PM

Advertisement

I haven't posted in a while, so this is sort of an update on my experience and hopefully it will be useful to someone else newly diagnosed.

 

I was diagnosed with Graves last October, due primarily to unexplained weight loss. I did not have noticeable heart palpitations, though I was starting to get shaky. I didn't think I had much anxiety either, though after I was treated and felt better I realized that I had had prolonged anxiety and just didn't realize it.

 

My first endo prescribed 30mg of Methimazole, which I had taken for just over a month before I had extreme itching and abnormal liver tests.Though during that time it had already corrected my thyroid levels, he promptly took me off over concern for potential liver damage. I had a friend who had been started on a much smaller dose so I inquired if perhaps I could try a lower dose. However once you have a reaction, that's it - they cannot adjust the amounts. At that point, I wished he had started me at a lower dose. 

 

Because of my reaction to the Methimazole, he would not prescribe PTU under any circumstances, and because my levels were increasing again he pressured me to have my thyroid removed as quickly as possible. I had a pre-surgical consultation, and tried to delay the surgery - which seemed extreme to me, while I was learning more about Graves Disease thanks to sites like this one.

 

In January, I opted instead to get a second opinion. The second doctor was also generally disinclined to prescribe PTU due to the potential for liver damage, and recommended RAI. Having read stories here and spoken to friends who were taking PTU, I had the courage to insist on trying it - starting off at a low dose of just 50mg per day. This doctor informed me that she thought I had no chance of achieving remission and was simply delaying the inevitable, but she did prescribe it.

 

After just 3 weeks on 50mg, my thyroid levels were on the low side of the normal range (I'm sorry - I do not have the specific lab results/ranges) and she told me that she thought I had an excellent chance of achieving remission. Two months later, she cut my dosage in half. In June, my thyroid levels were still on the low end of normal, so she gave me the option of staying with the current dose, cutting it in half, or coming off completely. I opted to cut the dosage in half - at that point I was taking 1/4 of a pill a day. Just two weeks ago, I had my labs redone and she suggested for the second time that I could come off the PTU, so this time I did.

 

I'm hopeful that my next set of labs will show that my thyroid is stable, but I would never have even had the chance to try to achieve remission if I had not learned about the disease and served as my own advocate. 




Advertisement

#2 cd3764

cd3764

    Very Prolific Member

  • Community Managers
  • PipPipPipPip
  • 1781 posts
  • Country:United States

Posted 01 August 2014 - 04:45 PM

Thank you for sharing your story!

 

Without a doubt, remission is possible for 80-90% of Graves' patients.

 

Even those who are unable to achieve remission are often able to take anti-thyroid drugs long-term as documented in

"Thyroid for Dummies" by endo Alan Rubin....and countless other medical resources.

 

Therefore, anyone who cannot get support from their current doctor would benefit from a second (or more) opinion.



#3 kitten

kitten

    Prolific Member

  • Members
  • PipPipPip
  • 33 posts
  • Country:Canada

Posted 02 August 2014 - 10:30 AM

Thanks Elsa for your encouragement! I have been struggling recently after being euthyroid for a while and now my labs are all over the place at the moment and I feel terrible. Everything got thrown off after having a UTI and a reaction to the antibiotic Macrobid. It's stories like this that make me know that I am going to be ok.

Thank you xo







Also tagged with one or more of these keywords: graves, rai, methimazole, ptu


LivingWithGravesDisease.com is for educational purposes only and should not be used as a substitute for consultation with your health care provider.

The documents in this website are the sole property of LivingWithGravesDisease.com. They may not be redistributed or sold for profit in ANY WAY without consent of LivingWithGravesDisease.com. Permission is granted for the copying of these documents ONLY for one's own personal use or redistribution to others on a strictly informational and NON-profit basis, provided that: A.) these documents are not edited or modified in any way, B.) LivingWithGravesDisease.com is not held responsible or liable for its content and C.) this notice and the disclaimer below remain attached in their entirety.

© Copyright 2000-2014 All rights reserved.

About Us | Contact Us | Advertise With Us | Disclaimer | Terms of Service